Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram: Thinking of going cold turkey - not a good idea?

(24 Posts)
JackThePumpkinKing Tue 13-Nov-12 18:15:13

Really really don't, not worth it.

Go down to 10mg a day, then after a month or so go to every other day. Take your time over it and you'll be fine. If you rush it you'l feel really terrible.

domesticgodless Tue 13-Nov-12 18:13:36

Sadly I suffer the reverse re weight. I lose weight on anti-d's. But was also spacey, dissociated, twitchy, losing concentration etc.

domesticgodless Tue 13-Nov-12 18:12:54

I have just gone sort of cold turkey off sertraline and carbamazepine.

However, i came to think that it was the meds which were causing 50% of my problems so in my case I don't feel great, but no worse :D

i am watching myself carefully for signs of a crash. However, I had multiple crashes int he last 16 years of being on various SSRIs and recently mood stabilisers.

We shall see. I haven't really felt any ill effects from coming off the pills other than increased appetite.

puds11 Tue 13-Nov-12 18:10:14

No dont go cold turkey. I was only on 10mg and i was advised to gradually reduce it.

Millie2013 Tue 13-Nov-12 18:09:05

kelfro, yes, me. I went from a size 8 to 12, before I realised that it was the citalopram making me gain weight. Sadly, 15 months after stopping it, the weight was stubbornly hanging on (then I got pregnant....)

kelfro Tue 13-Nov-12 17:15:18

tried going cold turkey from 3 years on 40mg citalopram, BAD IDEA!! its best to come off cit step by step lower your dosage , give it time, cold turkey will make you feel sick, anxious, helpless etc. the main reason i want to come off cit is because its made me gain sooooooooo much weight i've gone from size 8 to 16!!! sad this also gets me down a lot, has any one else suffered weight gain??

Ginormica Sat 23-Jan-10 22:19:01

No you won't be on them forever. Just allow some time. Stay positive.

LucyEllensmadmummy Sat 23-Jan-10 22:14:28

just feel like im going to be on them forever

I am trying to get off my ADs too. The problem I have is with my sleep. If I stop too quickly I get really bad insomnia. So I am just weaning myself off really slowly. Good luck with it all x

Ginormica Sat 23-Jan-10 21:20:43

Yes, I don't blame you for wanting to get off the meds - I so remember that "spacey" feeling - walking up the road and feeling sort of "distant" from myself, and sort of happy-dippy. Also the total laid-back rationale.
This was not good for me either - just don't be in a hurry to stop the tabs in a rush. Weaning down in a controlled and progressive manner is the way to go. If you do it right, you won't have to re-start the medication - that has to be a win?

That shoudl have been months, not days. Would have been impressive to do that over days.

I took 10mg for a few months and then cut down (ie every other day, then once every few days, then twice a week, then stopped) over a few days.

MerlinsBeard Sat 23-Jan-10 21:09:36

I wasn't a cowbag LEM (well no more than normal!) but i DID sink and actually felt a lot LOT worse for a while

Austra Sat 23-Jan-10 21:08:47

Another advising against going cold turkey.

I went ct at the start of the year under the advice and care of my GP and it was AWFUL. I've never felt soawful both physically and mentally. Stick to the advice of your GP.

LucyEllensmadmummy Sat 23-Jan-10 21:08:16

Ginor, i still have stress to deal yes, but doesnt everyone. i suffer from health anxiety and figure i always will - i just dont want meds for the rest of my life, they make me tired and lazy

LucyEllensmadmummy Sat 23-Jan-10 21:06:48

ah, that'l be a resounding no then - my friend did come off her meds cold turkey and was fine, but i dont htink she had been on them so long.

I dont want to be a cow bag!! lol

I dont want anymore counselling - I think i just ended up navel gazing in the end. Not saying it wasn;t useful IT WAS!! my counsellor was excellent but i have flogged that particular horse to death now.

thanks guys

Ginormica Sat 23-Jan-10 21:04:59

Don't wish to be nosy, but think of the reason why you were prescribed Citalopram in the first place. Has that "thing" gone away, whatever it was?
If not, maybe you should still take it, and be guided by the doc. If, with a reduced dose you are angry and prone to tantrums, then perhaps you should carry on with it at the prescribed dose. Surely, you don't want to feel like that?
Sometimes it is necessary to take SSRIs for a protracted time in order to recover. Please be guided by your doctor with regard to withdrawing this.
Good luck from a former Citalopram-er. smile

wingandprayer Sat 23-Jan-10 21:02:45

No cold turkey. Not advised by anyone. Half your dosage and stick to it for a good few weeks if not months, then that dosage every other day for few more months. Think you should speak to GP again too. You've been on them a while and you have to give yourself time to adjust. Also maybe arrange counselling to run alongside so you can deal with stuff as it crops up. Stuff will crop up, anxiety is a normal emotion if is result of things that should cause anxiety. You need to
come to terms with that too before coming off pills entirely.

ConnorTraceptive Sat 23-Jan-10 21:02:16

No, don't do it. I came off very slowly and had a couple of weeks of dizziness and was a it PMT (ish)

My sister has just gone cold turkey (well it's been a couple of months actually) and frankly she is a right old cow bag to be around

sweetnitanitro Sat 23-Jan-10 20:58:50

No, not a good idea. I went cold turkey and I fell over. A lot grin. And it was the weekend so I had to wait until Monday to get another dose. Mentally I felt fine but I was very VERY dizzy. If you need to drive anywhere or look after kids I would definitely not recommend it. In the end I was weaned off as you described and it was fine.

MerlinsBeard Sat 23-Jan-10 20:58:50

I went cold turkey. It was (and still is) Hell On Earth.

I was on citalopram for ages.

Am off them now smile.

I went down to 10 mg from 20mg and then cut down very slowly. I get horrendous nightmares when I change dose and get much more anxious.

I really wouldn't advise going cold turkey - I have found that doing that means I seem to need to go back on them sooner whereas gradual cutting down seems to work better.

LucyEllensmadmummy Sat 23-Jan-10 20:52:30

bump

LucyEllensmadmummy Sat 23-Jan-10 20:19:56

I am on 20mg citalopram

I have been on citalopram for about 3 years. Firstly on 40mg, must have been on 20mg for nearly a year now. I want to stop taking it.

When i mentioned it to my doc a while back she said ok fine, you could take 20mg one every other day, i was a bit hmm, then something happened so i decided to stay on them for a bit longer. Anyway, i really dont want to be taking them now - its getting to the point where i am putting off taking them for as long as i can - but then i end up going for a couple of days at every other day, then DP notices and says im snappy (or words to that effect grin) and i do feel fraught.

Is that withdrawal? Or am i not ready to come off them yet? I have had lots of counselling and was signed off before xmas - dont know if it was because my counseller thought i was doign ok or if we were going round in circles.

So anyway, i think it was 2.5 days this time, not on purpose, i deliberately didnt take yesterday but forgot to take this morning, been out all day - then preparing dinner tonight and i felt really weird - buzzy feeling in my head and felt detached from myself. it was unpleasant but not a full on panic attack. Had a heart flutter last night (i am prone to palpitations).

So - why i am asking re the cold turkey is - if i am to continue dropping my dose and gong every other day, i think im going to feel like shit and it will drag on. If i do every other day for more than a few times in a go, i feel like shit - quite angry and prone to well, tantrums i suppose (i have a very firey temper, always have done).

Doc didnt think going to 10mg a good idea, dont know why

If i just stop taking them, what side effects would i expect? might i just have a rough few days or am i mad to even consider it?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now